Alert archive / California / High Surf Advisories in 2012

High Surf Advisory 5, NWS San Francisco Bay Area, CA

February 7, 20125 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Feb 7, 2012, 1:52 PM PST for 5 counties in California. It took effect at Feb 8, 2012, 4:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2012, 1:52 PM PST (21:52 UTC)
In effect from
Feb 8, 2012, 4:00 AM PST
Expired
Feb 8, 2012, 3:00 PM PST
In force
11 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 47 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2012-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2012-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WHUS46 KMTR 072152
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
152 PM PST TUE FEB 7 2012


CAZ505-509-529-530-080600-
/O.NEW.KMTR.SU.Y.0005.120208T1200Z-120208T2300Z/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
152 PM PST TUE FEB 7 2012

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 3 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO
3 PM PST WEDNESDAY. 

* WAVES AND SURF: WESTERLY SWELLS WILL INCREASE TO 13 TO 16 FEET
  WITH A DOMINANT PERIOD OF 15 SECONDS. THESE LONG PERIOD SWELLS
  WILL RESULT IN BREAKERS TO 18 FEET AT LOCAL BEACHES.

* TIMING: WESTERLY SWELLS WILL INCREASE LATE TONIGHT...BEFORE
  BEGINNING TO SUBSIDE WEDNESDAY AFTERNOON.

* IMPACTS: LARGE WESTERLY SWELLS WILL CREATE A DANGEROUS NEAR
  SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP
  CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES...
  PARTICULARLY WEST FACING ONES...WILL SEE LARGE BREAKING WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
2 follow-up statements
851 
WHUS46 KMTR 080539
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
939 PM PST TUE FEB 7 2012

CAZ505-509-529-530-081700-
/O.CON.KMTR.SU.Y.0005.120208T1200Z-120208T2300Z/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
939 PM PST TUE FEB 7 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 3 PM PST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 3 PM PST
WEDNESDAY. 

* WAVES AND SURF: WESTERLY SWELLS WILL INCREASE TO 13 TO 16 FEET 
  WITH A DOMINANT PERIOD OF 15 SECONDS. THESE LONG PERIOD SWELLS 
  WILL RESULT IN BREAKERS TO 18 FEET AT LOCAL BEACHES. 

* TIMING: WESTERLY SWELLS WILL INCREASE LATE TONIGHT...BEFORE 
  BEGINNING TO SUBSIDE WEDNESDAY AFTERNOON. 

* IMPACTS: LARGE WESTERLY SWELLS WILL CREATE A DANGEROUS NEAR 
  SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP 
  CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES... 
  PARTICULARLY WEST FACING ONES...WILL SEE LARGE BREAKING WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
979 
WHUS46 KMTR 081236
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
436 AM PST WED FEB 8 2012

CAZ505-509-529-530-082300-
/O.CON.KMTR.SU.Y.0005.000000T0000Z-120208T2300Z/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
436 AM PST WED FEB 8 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON. 

* WAVES AND SURF: WESTERLY SWELLS BETWEEN 13 AND 16 FEET WITH A
  DOMINANT PERIOD OF 15 SECONDS. THESE LONG PERIOD SWELLS WILL
  RESULT IN BREAKERS TO 18 FEET AT LOCAL BEACHES.

* TIMING: LARGE WESTERLY SWELLS WILL CONTINUE THROUGH THIS
  AFTERNOON...WITH THE LARGEST SWELLS EXPECTED EARLY THIS MORNING. 

* IMPACTS: LARGE WESTERLY SWELLS WILL CREATE A DANGEROUS NEAR 
  SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP 
  CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES... 
  PARTICULARLY WEST FACING ONES...WILL SEE LARGE BREAKING WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 7, 9:52 AM PST, 4 hours earlier.

Area forecast discussion, Feb 7, 9:52 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
952 AM PST TUE FEB 7 2012

.DISCUSSION...AS OF 9:05 AM PST TUESDAY...THE CURRENT IR SATELLITE
IMAGE IS SHOWING A STORM SYSTEM SLOWLY MOVING THROUGH THE
FORECAST AREA THIS MORNING. KMUX DOPPLER RADAR IS INDICATING LIGHT
RETURNS OVER A MAJORITY OF THE FORECAST AREA AS THIS SYSTEM
CONTINUES TO PROPAGATE EASTWARD. FORECAST MODELS SHOW THE
TRAILING EDGE OF THE STORM SYSTEM EXITING THE FORECAST AREA LATE
THIS AFTERNOON BRINGING AN END TO THE THREAT OF SHOWER ACTIVITY.

WINDS ARE BEGINNING TO DIMINISH AS THE STORM SYSTEM PUSHES EAST.
SOME AREAS IN THE SALINAS VALLEY ARE MAINTAINING EAST
SOUTHEASTERLY WINDS OF 25 KT GUSTING TO 30 KT. SOUTHEAST WINDS ARE
ALSO REACHING 33 KT AT HIGH ELEVATIONS IN THE SANTA LUCIA
MOUNTAINS. ALTHOUGH THESE WINDS FEEL STRONG THEY ARE BELOW WIND
ADVISORY LEVELS THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.
FOR A LOOK AT SOME OF THE AREAS STRONGEST WIND GUSTS ASSOCIATED
WITH THIS STORM PLEASE SEE SFOPNSMTR.

HIGH PRESSURE WILL BUILD IN ALOFT BEHIND THIS DEPARTING WEATHER
SYSTEM PROVIDING THE AREA WITH DRY WEATHER FOR THE REMAINDER OF
THE WEEK. BOTH 1200Z RUNS OF THE GFS AND NAM12 ARE SHOWING LIGHT
OFFSHORE WINDS AT THE SURFACE THROUGH AT LEAST THURSDAY. THIS WILL
HELP TO BRING PLEASANT AFTERNOON TEMPERATURES...LOW TO MID
60S...TO MOST AREAS AS EARLY AS TOMORROW. SOME INLAND AREAS MAY
EVEN SEE LOW 70S THURSDAY AND FRIDAY.

&&

.AVIATION...AS OF 9:50 AM PST TUESDAY...LIGHT TO MODERATE RAIN
SHOWERS WILL CONTINUE THROUGH THE AFTERNOON HOURS AS A COLD FRONT
SLOWLY MOVES EAST TOWARDS THE REGION. MAINLY VFR CONDITIONS WILL
PREVAIL...WITH A LOW PROBABILITY OF MVFR CIGS DURING THE HEAVIEST OF
SHOWERS. MODERATE SOUTHEAST WINDS WILL BE PRESENT AHEAD OF THE
FRONT...AND WILL TURN LIGHT AND VARIABLE EARLY THIS AFTERNOON.

VICINITY OF KSFO...VFR CONDITIONS WILL PREVAIL. PERIODS OF LIGHT
TO MODERATE RAIN SHOWERS WILL CONTINUE THROUGH THE AFTERNOON
HOURS. MODERATE SOUTHEASTERLY WINDS TO 12 KT WILL BEGIN TO
DIMINISH AFTERNOON NOON.

KSFO BRIDGE APPROACH....SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WILL PREVAIL. LIGHT
SHOWERS WILL CONTINUE THROUGH THE EVENING. MODERATE SOUTHEAST
WINDS WILL BECOMING LIGHT AND VARIABLE EARLY THIS AFTERNOON.

&&

.CLIMATE...AS OF 2:30 AM PST TUESDAY...ALTHOUGH THIS WINTER
CONTINUES TO REMAIN MUCH DRIER THAN NORMAL THE PERIOD STRETCHING
FROM THE MIDDLE OF FEBRUARY TO THE MIDDLE OF MARCH HAS PRODUCED
LARGE AMOUNTS OF RAINFALL IN THE PAST. HERE ARE THE WETTEST FEB
15 - MAR 15 (IN INCHES) FOR SELECTED LOCATIONS IN OUR AREA PLUS
THE YEAR IS HAPPENED. IT SHOULD BE NOTED THAT 1983 AND 1986
BOTH FEATURED A HEMISPHERIC PATTERN WITH A VERY LONG FETCH COMING
FROM THE PACIFIC DIRECTLY INTO OUR AREA. THIS TYPE OF SETUP CAN
BE VERY CONDUCIVE FOR ATMOSPHERIC RIVERS WHICH OFTEN LEAD TO
VERY IMPRESSIVE RAINFALL TOTALS.

.LOCATION.................2/15-3/15 RECORD.....YEAR
 SAINT HELENA..................19.02...........1983
 PETALUMA......................14.74...........1983
 SAN FRANCISCO.................10.38...........1986
 SFO AIRPORT....................9.92...........1986
 PALO ALTO......................8.47...........1986
 OAKLAND.......................10.32...........1986
 SAN JOSE.......................7.07...........1983
 BEN LOMAND....................25.77...........1986
 SANTA CRUZ....................12.55...........1983
 GILROY........................12.11...........1917
 PINNACLES......................9.22...........1983
 MONTEREY.......................9.04...........1983
 KING CITY.....................10.02...........1911

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...SF BAY UNTIL NOON
             SCA...PT ARENA TO PT REYES 0-10 NM UNTIL NOON
             SCA...PT REYES TO PIGEON PT 0-10 NM UNTIL NOON
             SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL NOON
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL NOON
             SCA...PT ARENA TO PIGEON PT 10-60 NM UNTIL NOON
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM UNTIL NOON

&&

PUBLIC FORECAST: LARRY
AVIATION/MARINE: RILEY
CLIMATE: BELL
Hazardous weather outlook, Feb 7, 12:37 PM PST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1237 PM PST TUE FEB 7 2012

CAZ517-528-530-082045-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1237 PM PST TUE FEB 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...TUESDAY AFTERNOON AND TUESDAY NIGHT

A CHANCE OF SHOWERS IS EXPECTED THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY WEATHER AND LIGHT OFFSHORE WINDS ARE EXPECTED THROUGH THE
WEEKEND.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ006-505>513-516-518-529-082045-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-NORTHERN MONTEREY BAY-
1237 PM PST TUE FEB 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...TUESDAY AFTERNOON AND TUESDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:21 PM PSTSmall Craft Advisory for Rough BarMTR3 days
Feb 7, 2:21 PM PSTSmall Craft Advisory for Hazardous SeasMTR31 hr

Nearby

High Surf Advisories in California, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.